Iowa, 2014Flood in Iowa, June 15 to 23, 2014
June 15 to 23, 2014 · NWS FSD · 1 event in 1 county or zone
Repeated heavy rains caused minor to moderate flooding on the West Fork Ditch in Woodbury County in northwest Iowa from June 15th through June 23rd. Agricultural land and a few roads were flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated heavy rains caused minor to moderate flooding on the West Fork Ditch in Woodbury County in northwest Iowa from June 15th through June 23rd. Agricultural land and a few roads were flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 5:15 PM CST, 45 minutes earlier.
Area forecast discussion, Jun 15, 5:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUN 15 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 318 PM CDT SUN JUN 15 2014
SHOULD SEE QUIET WEATHER THIS EVENING INTO MOST OF TONIGHT WITH A
WESTERLY BREEZE AND SCATTERED CUMULUS DISSIPATING THIS EVENING.
SURFACE WINDS TURN SOUTHERLY HEADING TOWARDS MIDNIGHT AND THE EARLY
MORNING HOURS...INCREASING ONCE AGAIN ACROSS SOUTH CENTRAL SOUTH
DAKOTA WHERE THE LOW LEVEL JET IS EXPECTED TO PICK UP LATE TONIGHT.
THE SOUTHERLY WINDS BEGIN TO TAP INTO INCREASED MOISTURE...AND AT
THE VERY LEAST SOME MID AND HIGH CLOUDS ACROSS OUR WEST.
MODELS BRING A SHORTWAVE TROUGH NORTHEAST INTO THE SANDHILLS REGION
OF NEBRASKA TOWARDS DAYBREAK...POSSIBLY TRIGGERING SOME SCATTERED
ELEVATED CONVECTION ENHANCED BY THE LOW LEVEL JET. IF IT
DEVELOPS...THIS ACTIVITY MAY LIFT INTO SOUTH CENTRAL SOUTH
DAKOTA...MAINLY WEST OF THE JAMES RIVER THROUGH MID MORNING. IF
STORMS DO MANAGE TO PUSH OUR WESTERN THIRD...THE QUESTION IS HOW FAR
EAST THESE STORMS HOLD TOGETHER INTO THE LATE MORNING AND EARLY
AFTERNOON.
INCREASED LOW AND MID LEVEL MOISTURE CONTINUES WORKING
ACROSS THE AREA THROUGH THE DAY...WITH DEW POINTS REACHING THE LOW
70S NEAR THE MISSOURI VALLEY AND NORTHWEST IOWA. MODEL SOUNDINGS
SUGGEST STRONG INSTABILITY...STEEP LAPSE RATES APPROACHING 10...AND
40 KT + OF SHEAR WITH A VEERING PROFILE SPREAD EAST THROUGH THE
FORECAST AREA DURING THE DAY. THE BIG QUESTION IS HOW THE EARLIER
CONVECTION MAY OR MAY NOT EFFECT CONDITIONS LATER IN THE DAY. IF
STORMS IN THE WEST HOLD TOGETHER THROUGH MUCH OF THE
MORNING...CLOUDS COULD LIMIT HEATING AND THEREFORE INSTABILITY WOULD
BE REDUCED. WITH THE SHORTWAVE TRACKING THROUGH THE AREA AND WARM
FRONT NEAR THE MISSOURI...SHOWERS AND THUNDERSTORMS BECOME MORE
LIKELY IN THE LATER HALF OF THE DAY IN THE I29 CORRIDOR AND
EASTWARD. MODEST CAPPING WILL BE IN PLACE...BUT FULLY HEATING OUT
COULD OVERCOME THE CAPPING IN THE LATE AFTERNOON...ESPECIALLY NEAR
OUR SOUTHERN BORDER. DISCRETE SUPERCELLS ARE POSSIBLE ESPECIALLY IN
THE AFTERNOON AND EVENING WITH STRONG SHEAR SUPPORTIVE OF VERY LARGE
HAIL. A FEW TORNADOES ARE ALSO POSSIBLE NEAR THE BOUNDARY. HEAVY
RAIN AGAIN IS A CONCERN IN AREAS WHERE RECENT HEAVY RAINFALL HAS
FALLEN AS PRECIPITABLE WATER VALUES APPROACH 2 INCHES. MAY NEED TO
ISSUE A FLASH FLOOD WATCH IN THE FUTURE.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 318 PM CDT SUN JUN 15 2014
WHILE TUESDAY WILL HAVE A VERY HIGH CONDITIONAL PROBABILITY OF
SEVERE WEATHER THE ACTUAL THREAT WILL LIKELY BE NEGATED BY A STRONG
CAP. PLENTY OF INSTABILITY WITH MARGINAL SHEAR WOULD EASILY SUPPORT
SEVERE THUNDERSTORMS. WILL KEEP CHANCES MAINLY NORTH OF INTERSTATE
90 BUT IF CAP STRENGTH CONTINUES TO LOOK STRONG AND UPPER LEVEL
SUPPORT STILL LOOKS TO GO TO THE NORTH MAY JUST NEED TO REMOVE POPS
AT SOME POINT. OTHERWISE...WITH A WEAK BOUNDARY LINGERING AROUND IN
THE NORTHERN CWA OTHER THAN NORTHWEST IOWA WINDS WILL LIKELY BE LESS
THAN 15 MPH THROUGH THE DAY. AND WITH ALL OF THE RAIN THE PAST FEW
DAYS AND THE WEAK MOISTURE CONVERGENCE NEAR THE SURFACE WE COULD
HAVE OUR FIRST FAIRLY HUMID DAY.
CAPPING CONTINUES TO BE A PROBLEM ON WEDNESDAY HOWEVER A MUCH
STRONGER WAVE SHOULD PROVIDE ENOUGH FORCING TO AT LEAST ALLOW
THUNDERSTORMS TO DEVELOP AND PROPAGATE INTO THE AREA. ONCE AGAIN
PLENTY OF INSTABILITY FOR A FEW SEVERE THUNDERSTORMS...ESPECIALLY IN
THE EASTERN CWA SO WILL NEED TO KEEP AN EYE ON THIS POTENTIAL. WILL
AIM FOR 85 TO 90 OVER THE EASTERN CWA AHEAD OF THE BOUNDARY WITH
VERY HUMID CONDITIONS AGAIN.
IN THE OUTER PERIODS (THURSDAY THROUGH SUNDAY)...THE MODELS ARE NOT
OVERLY AGREEABLE AS THEY ARE HAVING TROUBLE WITH THE EJECTING
TROUGH. AS DISCUSSED YESTERDAY...THE MODELS...ESPECIALLY IN THE
EXTENDED PORTION OF THE FORECAST...HAVE A LOT OF TROUBLE WITH CUT
OFF LOWS. THE GEM AND GFS CUT THE LOW OFF AND KEEP CONDITIONS A
LITTLE LESS WARM AND BREEZY THROUGH THE PERIOD WHILE THE ECMWF
ALLOWS THE LOW TO TRANSITION OVER THE WEAK RIDGE AND THEN A STRONGER
RIDGE BUILDS ONTO THE PLAINS THROUGH THE WEEKEND. THIS IS A
DIFFERENCE OF 5 TO 10 DEGREES AT 850MB WHICH IS SIGNIFICANT. WITH
THE GFS ENSEMBLE LEANING TOWARD THE WARMER ECMWF AND THE ECMWF
ENSEMBLE OUTPUT ALSO SUPPORTS THE WARMER ECMWF SO WILL LEAN A LITTLE
WARMER THAN GUIDANCE FOR THE WEEKEND. NOT REAL CONFIDENT GIVEN THE
COOL PATTERN THAT SEEMS TO CONTINUOUSLY REDEVELOP BUT RIGHT NOW THE
SIGNALS ARE NOT THERE TO GO COOLER.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 614 PM CDT SUN JUN 15 2014
MAIN CONCERN FOR TAFS WILL BE THUNDERSTORMS. THROUGH 12Z...EXPECT
VFR CONDITIONS. GUSTY WINDS EARLY THIS EVENING WILL RAPIDLY
DECREASE TO AROUND 10 KTS AND BACK TO SOUTHEAST DURING THE NIGHT.
SHORTLY AFTER DAWN MONDAY...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP IN CENTRAL SD AND BEGIN TO MOVE EAST AND NORTHEAST. AM
CONFIDENT ENOUGH THAT CONVECTION WILL DEVELOP NORTH OF THE
MISSOURI RIVER TO INCLUDE A TEMPO GROUP FOR THUNDERSTORMS IN BOTH
KHON...FROM 13Z TO 15Z...AND KFSD FROM 14Z TO 17Z. DID INCLUDE
MVFR CONDITIONS WITH STORMS IN KFSD BUT NOT IN KHON. WITH EXPECTED
COLD POOL DID KEEP WINDS SE MUCH OF THE DAY WITH BKN CIGS AROUND
5000 FT. FOR KSUX...LESS CONFIDENT ON THUNDERSTORMS EARLY IN THE
DAY AND NOT CONFIDENT WHEN OR WHERE REDEVELOPMENT WILL BE IN LATE
AFTERNOON SO DID NOT INCLUDE THUNDERSTORMS AT THIS TIME. WINDS
WILL BE MORE SOUTHERLY AND STRONGER DURING THE DAY ON MONDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...08
AVIATION...SCHUMACHER
Hazardous weather outlook, Jun 15, 9:53 AM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT SUN JUN 15 2014
IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-067-070-071-161000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MINNEHAHA-LINCOLN-UNION-
1053 AM CDT SUN JUN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
AREA RIVERS AND STREAMS CONTINUE TO RUN VERY HIGH OR IN FLOOD STAGE
AFTER RECENT HEAVY RAINFALL AND THE FAILURE OF THE LOWER DAM AT BLUE
MOUND STATE PARK. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
THE BIG SIOUX...SPLIT ROCK CREEK...PIPESTONE CREEK...THE ROCK
RIVER...THE LITTLE SIOUX AND WEST FORK DITCH UNTIL AT LEAST TUESDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA ON MONDAY.
IN ADDITION TO PRODUCING LARGE HAIL UP TO THE SIZE OF GOLFBALLS
AND WIND GUSTS TO 60 MPH...THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.
VERY WARM AND MUGGY CONDITIONS ARE EXPECTED ON TUESDAY. HEAT
INDICIES WILL GENERALLY RANGE FROM 95 TO 100 DEGREES...WITH THE
HIGHEST VALUES ACROSS NORTHWEST IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ071-SDZ038>040-050-052>061-063>066-068-069-161000-
LINCOLN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-
453 AM CDT SUN JUN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA ON MONDAY.
IN ADDITION TO PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS
AND WIND GUSTS TO 60 MPH...THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.
VERY WARM AND MUGGY CONDITIONS ARE EXPECTED ON TUESDAY. HEAT
INDICIES WILL GENERALLY RANGE FROM 90 TO 95 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 15, 3:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM FLASH FLOOD STORM LAKE 42.65N 95.20W
06/15/2014 BUENA VISTA IA NEWSPAPER
NUMEROUS STREETS FLOODED IN TOWN. BASEMENTS ALSO FLOODED.
&&
PSLocal storm report, Jun 15, 3:25 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD STORM LAKE 42.65N 95.20W
06/15/2014 BUENA VISTA IA NEWSPAPER
NUMEROUS STREETS FLOODED IN TOWN. BASEMENTS ALSO FLOODED.
&&
PSFlood, Woodbury
- When
- June 15, 6:00 PM CST to June 23, 6:00 PM CST
- Where
- Woodbury County, 2 mi NW of Moville to 2 mi SE of Lawton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.520, -96.098
Repeated heavy rains caused Flooding on the West Fork Ditch, ranging from minor near Moville, to moderate near Hornick. Agricultural land and a few roads were flooded. The stream crested at 2.69 feet above flood stage near Moville and 3.59 feet above flood stage near Hornick, both on June 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, June 15, 20141 death · $82,000 · 1 event
- Flooding in Iowa, June 15 to 21, 2014$4.0 million · 2 events
- Flooding in South Dakota, June 15 to 26, 2014$3.0 million · 3 events
- Flooding in Iowa, June 15 to 26, 2014$2.5 million · 4 events
- Wildfire in New Mexico, June 15 to 30, 2014$500,000 · 1 event
- Flood in Iowa, June 15 to 19, 2014$500,000 · 1 event
- Hail and Lightning Strike in Florida, June 15, 2014$400,000 · 1.75 in hail · 4 events
- Flood in Minnesota, June 15 to 20, 2014$200,000 · 1 event
- Dust Storm in California, June 15, 2014$60,000 · 1 event
- Flooding and Heavy Rain in Montana, June 15 to 19, 201415 events
- Hail in Texas, June 15, 2014$15,000 · 1.75 in hail · 3 events
- Lightning Strike in North Carolina, June 15, 20141 injured · $5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524580.